Top 5 Supplements That Cause Joint Pain (+ How To Avoid It)
It’s not always arthritis behind your joint pain. Sometimes a vitamin or mineral deficiency at the actual responsible.
But it’s not all on this side. Ironically, some of these nutrients can also cause joint pain on their own – as a side effect.
Which one am I talking about? Here are the top 5 supplements that cause joint pain most frequently.
Note: You don’t have to stay away from these supplements just because they can cause joint pain. But it’s better to ask your doctor if you really need them – instead of taking them randomly.
#1 – Iron
Now – everyone knows about iron deficiency and anemia.
But quite a few people know that high levels of iron can also cause serious issues.
What’s The Problem: Excessive iron amounts can have several symptoms – but I will only mention 2:
- You feel extremely tired without any reason
- You get a sudden pain in your joints
Let’s say you’re taking an iron supplement and you experience these 2 symptoms.
How can you tell that it’s the supplement behind?
There’s no clear answer – but usually:
- pain appears at some time after you begin the treatment
- let’s say at least 2 weeks after
So if you started the supplement a few days ago and you woke up with a sudden joint pain – it’s not the pills.
Try to investigate and find out the cause, because it’s surely not the iron.
How To Solve It: First of all – only take iron supplements if:
- your anemia isn’t severe
- a doctor recommended them
Now – you can take iron without a doctor’s advice, but only on the short term (a few weeks at most).
Also – make sure you have blood tests regularly. Your doctor should stop the treatment once the iron levels normalize.
But here’s an interesting case:
- A small per cent of people suffer from a disease called hemochromatosis.
- This leads to an excessive absorbtion of iron from everything you eat.
- In other words, the levels of iron will be always high in this case.
- Consequently, you can get symptoms like joint pain and fatigue.
But don’t worry – there are very small chances that you have this problem.
Why? This condition is actually genetic – so if someone from your family suffers from it, you need to:
- pay attention to your diet
- make sure you don’t take any random supplement
#2 – Vitamin D
There are 2 main forms of this vitamin – D2 and D3.
Now – there’s one thing to keep in mind about both of these forms:
- our body produces them naturally
- but it needs natural sunlight
- as many of use spend lots of time inside, deficiency is really common
However, there’s also a negative side. Getting too much vitamin D can really harm your body on the long term.
What’s The Problem: High amounts from this compound cause cause:
- joint pain
- nausea, vomiting and digestive problems
- kidney issues
Unfortunately, these symptoms are pretty general. So there’s no clear way to tell if they’re caused by vitamin D levels.
How To Solve It: But there’s also some good news:
- vitamin D deficiency is very common
- but excessive levels are pretty rare
Simply laying in the sun won’t raise your vitamin D levels too much.
This can only happen if you’re taking supplements for a long period. However – they are recommended for around one month.
So even though vitamin D seems to bring so many benefits, don’t take that for granted. An excessive level can have serious effects over your health.
Tip: Pay attention at those joint pain supplements that contain vitamin D.
#3 – Multivitamin Complex
First of all – what exactly is a multivitamin complex?
In the US, it’s a supplement that contains at least 3 different vitamins or minerals:
- they usually contain a lower dose of each substance
But surprisingly – for some people, certain multivitamin supplements aren’t that useful.
What’s The Problem: According to a study conducted by FDA:
- Around 4% people taking multivitamins experience joint pain as a side effect (at one point)
- This usually happens in the first 6 months of the treatment
- It mostly affects women over 60
- According to this report, the pain disappears after 6 months (once your body starts tolerating it)
However – around 15% of the patients experiencing joint pain had a co-associated disease (like osteoarthritis).
So for people that have no other health problems, multivitamins shouldn’t produce any joint pain.
But if you’re in the first category and you joint pain suddenly worsens – the cause might be your multivitamins.
How To Solve It: Fortunately, there are some good news.
In mos cases – the pain goes away after 6 months of treatment on its own.
- So you can either wait
- Or give up the pills as soon as your pain starts worsening
However – multivitamins are almost never harmful, because of their low dosage in substances. So don’t worry too much – they won’t affect your joints on the long term.
#4 – Calcium
Remember when your mom forced you to drink all your milk – just because it’s good for the bones?
Well, this could be the reason why calcium supplements are some of the most popular.
Sometimes, people take them like candies. Why should you ask a doctor, since it’s a supplement?
What’s The Problem: Well – calcium excess can be really dangerous.
It can cause over 10 different symptoms – but some of the most common are:
- Kidney stones
- Vomiting and nausea
- Bone weakness
But sometimes – it all starts with a sudden joint pain.
Now – if you have a normal level of calcium and you still take a supplement for a short while, don’t worry.
But many people tend to take it for months.
In case you have a real deficiency – it’s great. But if you simply take it randomly, too much calcium can hurt on the long term.
How To Solve It: First of all:
- only take calcium supplements if you really need them
- or if your doctor recommends it
Now – if you’ve been taking calcium for a while and you feel weaker and tired, have some blood tests.
In case your level is too high, simply giving up the supplement should solve the problem.
Tip: Some joint supplements also contain additional calcium (besides Vitamin D). So pay attention to the ingredients before you start taking it.
#5 – Vitamin C
To be honest – vitamin C is considered a top remedy:
- improves the immunity
- speeds up the healing process
- helps the skin
- many other benefits
But what happens when you literally abuse its benefits?
What’s The Problem: Here’s what a recent study says about vitamin C:
- An excessive amount doesn’t produce joint pain itself
- But it can worsen the pain caused by osteoarthritis.
- That happens especially in cases of knee pain.
However – normal doses of vitamin C are still considered safe even for OA patients.
How To Solve It: Most importantly – don’t take vitamin C supplements for more than 6 months (unless your doctor recommends it).
Now – if you suffer from OA, don’t be so crazy about vitamin C supplements.
A normal dose taken daily couldn’t hurt you too much – on the short term. But if you want to take it for several months – why not ask a doctor before?
#6 – How To Avoid Joint Pain Due To Supplements
There are only a few supplements that cause joint pain. In fact, I haven’t heard about any others – besides those 5.
So there are quite a few chances that it happens to you.
However – here’s how you can stay away from it:
- don’t take any supplement randomly
- consult a doctor before
- have some blood tests and find out the level you have
If you do this – you shouldn’t experience any joint pain due to a supplement.
Did you experience joint pain after taking any of these supplements? What about other vitamin or nutrients?